Drug-induced acute liver failure and gastrointestinal complications

Ishaq Lat, David R. Foster, Brian L Erstad

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

The objective of this article is to describe adverse drug events related to the liver and gastrointestinal tract in critically ill patients. PubMed and other resources were used to identify information related to drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis in critically ill patients. This information was reviewed, and data regarding pathophysiology, common drug causes, and guidelines for prevention and management were collected and summarized. In cases in which data in critically ill patients were unavailable, data were extrapolated from other patient populations. Drug-induced acute liver failure can be caused by many drugs routinely used in the intensive care unit and may be associated with significant morbidity and mortality. Drug-related hypomotility and constipation and drug-related diarrhea are reported with many drugs, and these are common adverse drug events in critically ill patients that can substantially complicate the care of these patients. Drug-induced gastrointestinal bleeding and drug-induced pancreatitis occur less frequently, can range in disease severity, and can be associated with morbidity and mortality. Many drugs used in critically ill patients are associated with adverse drug events related to the liver and gastrointestinal tract. Critical care clinicians should be aware of common drug causes of drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis, and should be familiar with the prevention and management of these diverse conditions.

Original languageEnglish (US)
JournalCritical Care Medicine
Volume38
Issue number6 SUPPL.
DOIs
StatePublished - Jun 2010

Fingerprint

Acute Liver Failure
Pharmaceutical Preparations
Critical Illness
Constipation
Drug-Related Side Effects and Adverse Reactions
Pancreatitis
Diarrhea
Hemorrhage
Gastrointestinal Tract
Morbidity
Gastrointestinal Agents
Mortality
Liver
Critical Care
PubMed
Intensive Care Units
Patient Care
Guidelines

Keywords

  • Adverse drug events
  • Constipation
  • Critical illness
  • Diarrhea
  • Gastrointestinal bleeding
  • Intensive care
  • Liver failure
  • Motility
  • Pancreatitis

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Cite this

Drug-induced acute liver failure and gastrointestinal complications. / Lat, Ishaq; Foster, David R.; Erstad, Brian L.

In: Critical Care Medicine, Vol. 38, No. 6 SUPPL., 06.2010.

Research output: Contribution to journalArticle

@article{ba919aac32d04977a2c817533e4c049a,
title = "Drug-induced acute liver failure and gastrointestinal complications",
abstract = "The objective of this article is to describe adverse drug events related to the liver and gastrointestinal tract in critically ill patients. PubMed and other resources were used to identify information related to drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis in critically ill patients. This information was reviewed, and data regarding pathophysiology, common drug causes, and guidelines for prevention and management were collected and summarized. In cases in which data in critically ill patients were unavailable, data were extrapolated from other patient populations. Drug-induced acute liver failure can be caused by many drugs routinely used in the intensive care unit and may be associated with significant morbidity and mortality. Drug-related hypomotility and constipation and drug-related diarrhea are reported with many drugs, and these are common adverse drug events in critically ill patients that can substantially complicate the care of these patients. Drug-induced gastrointestinal bleeding and drug-induced pancreatitis occur less frequently, can range in disease severity, and can be associated with morbidity and mortality. Many drugs used in critically ill patients are associated with adverse drug events related to the liver and gastrointestinal tract. Critical care clinicians should be aware of common drug causes of drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis, and should be familiar with the prevention and management of these diverse conditions.",
keywords = "Adverse drug events, Constipation, Critical illness, Diarrhea, Gastrointestinal bleeding, Intensive care, Liver failure, Motility, Pancreatitis",
author = "Ishaq Lat and Foster, {David R.} and Erstad, {Brian L}",
year = "2010",
month = "6",
doi = "10.1097/CCM.0b013e3181de0db2",
language = "English (US)",
volume = "38",
journal = "Critical Care Medicine",
issn = "0090-3493",
publisher = "Lippincott Williams and Wilkins",
number = "6 SUPPL.",

}

TY - JOUR

T1 - Drug-induced acute liver failure and gastrointestinal complications

AU - Lat, Ishaq

AU - Foster, David R.

AU - Erstad, Brian L

PY - 2010/6

Y1 - 2010/6

N2 - The objective of this article is to describe adverse drug events related to the liver and gastrointestinal tract in critically ill patients. PubMed and other resources were used to identify information related to drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis in critically ill patients. This information was reviewed, and data regarding pathophysiology, common drug causes, and guidelines for prevention and management were collected and summarized. In cases in which data in critically ill patients were unavailable, data were extrapolated from other patient populations. Drug-induced acute liver failure can be caused by many drugs routinely used in the intensive care unit and may be associated with significant morbidity and mortality. Drug-related hypomotility and constipation and drug-related diarrhea are reported with many drugs, and these are common adverse drug events in critically ill patients that can substantially complicate the care of these patients. Drug-induced gastrointestinal bleeding and drug-induced pancreatitis occur less frequently, can range in disease severity, and can be associated with morbidity and mortality. Many drugs used in critically ill patients are associated with adverse drug events related to the liver and gastrointestinal tract. Critical care clinicians should be aware of common drug causes of drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis, and should be familiar with the prevention and management of these diverse conditions.

AB - The objective of this article is to describe adverse drug events related to the liver and gastrointestinal tract in critically ill patients. PubMed and other resources were used to identify information related to drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis in critically ill patients. This information was reviewed, and data regarding pathophysiology, common drug causes, and guidelines for prevention and management were collected and summarized. In cases in which data in critically ill patients were unavailable, data were extrapolated from other patient populations. Drug-induced acute liver failure can be caused by many drugs routinely used in the intensive care unit and may be associated with significant morbidity and mortality. Drug-related hypomotility and constipation and drug-related diarrhea are reported with many drugs, and these are common adverse drug events in critically ill patients that can substantially complicate the care of these patients. Drug-induced gastrointestinal bleeding and drug-induced pancreatitis occur less frequently, can range in disease severity, and can be associated with morbidity and mortality. Many drugs used in critically ill patients are associated with adverse drug events related to the liver and gastrointestinal tract. Critical care clinicians should be aware of common drug causes of drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis, and should be familiar with the prevention and management of these diverse conditions.

KW - Adverse drug events

KW - Constipation

KW - Critical illness

KW - Diarrhea

KW - Gastrointestinal bleeding

KW - Intensive care

KW - Liver failure

KW - Motility

KW - Pancreatitis

UR - http://www.scopus.com/inward/record.url?scp=77953040194&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953040194&partnerID=8YFLogxK

U2 - 10.1097/CCM.0b013e3181de0db2

DO - 10.1097/CCM.0b013e3181de0db2

M3 - Article

C2 - 20502172

AN - SCOPUS:77953040194

VL - 38

JO - Critical Care Medicine

JF - Critical Care Medicine

SN - 0090-3493

IS - 6 SUPPL.

ER -